Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 14, NWS Columbia, SC

June 15, 1999Aiken County, South Carolina

NWS Columbia, SC issued this tornado warning at Jun 15, 1999, 11:36 PM EDT for Aiken County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1999, 11:36 PM EDT (03:36 UTC)
Expired
Jun 16, 1999, 12:15 AM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WFUS1 KCAE 160335 RRA
TORCAE
SCC003-160415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1136 PM EDT TUE JUN 15 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AIKEN COUNTY IN SOUTH CAROLINA

* UNTIL 1215 AM EDT

* AT 11:30 PM EDT WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO NEAR EUREKA MOVING NORTHEAST AROUND 15 MPH. THE STORM 
  WILL BE NEAR MONETTA ABOUT 12:15 AM.

DO NOT STAY IN A CAR OR MOBILE HOME DURING A TORNADO. GO TO  
A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER 
IN A DITCH OR LOW SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jun 15, 9:30 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 9:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT TUE JUN 15 1999

AT THE CUR TIME PCPN IN WRN CWA WITH LTL OR NO PCPN OVR ERN CWA. BEST
LOW LVL CONVERGENCE ALG THE CST. LOW LVL MSTR CONVGNC CONTG OVR NR CNTRL
AND SHD CONT TO SPRD PCPN OVR THE WRN SNXS OF SC. CONVECTION DEVELOPING
NR THE SAV RVR...ON THE GA SIDE...MOVG NEWD AND BCMG STFORM.

WITH TIME BLV PCPN SHD SPRD EWD SM AND THUS WL CONT WITH CUR FCST WITH
ONLY MINOR CHVGS...WL MAKE WNDS LIGHT NLY. OTRW NO MAJOR CHGS ATTM.

.CAE...NONE.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:14 PM EDTTornado WarningCAEEdgefield46 min
Jun 16, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington43 min
Jun 16, 6:33 PM EDTSevere Thunderstorm WarningCAECalhoun42 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.